Alert archive / Florida / Special Weather Statements in 2016

Special Weather Statement, NWS Tampa Bay, FL

July 10, 2016Polk County, Florida

NWS Tampa Bay, FL issued this special weather statement at Jul 10, 2016, 2:21 PM EDT for Polk County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2016, 2:21 PM EDT (18:21 UTC)
Expired
Jul 10, 2016, 3:00 PM EDT
In force
39 min
Issued by
NWS Tampa Bay, FL

County Polk County, FL

The radar

The Tampa radar (KTBW), 75 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1358 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WWUS82 KTBW 101821
SPSTBW

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
221 PM EDT SUN JUL 10 2016

FLZ052-101900-
POLK-
221 PM EDT SUN JUL 10 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN POLK COUNTY...

AT 220 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COMBEE
SETTLEMENT...OR JUST NORTH OF LAKELAND...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LAKELAND...WINTER HAVEN...BARTOW...AUBURNDALE...
LAKELAND LINDER AIRPORT...JAN PHYL VILLAGE...MEDULLA...
FUSSELS CORNER...COMBEE SETTLEMENT...LAKE ALFRED...MULBERRY...
EAGLE LAKE...POLK CITY...GIBSONIA...LAKELAND HIGHLANDS...
CRYSTAL LAKE...HIGHLAND CITY...KATHLEEN...ROCKRIDGE AND WITHLA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RUSKIN.

LAT...LON 2790 8167 2790 8201 2826 8207 2826 8206
      2832 8205 2832 8200 2831 8199 2831 8196
      2835 8196 2835 8186 2836 8185 2836 8179
TIME...MOT...LOC 1820Z 178DEG 12KT 2812 8194 

$$

MCKAUGHAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this special weather statement went out at Jul 10, 9:04 AM EDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 10, 9:04 AM EDT, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
904 AM EDT SUN JUL 10 2016

.SYNOPSIS...
13Z water vapor and H4 RAP analysis shows the Florida peninsula
remains under a large dome of mid-level high pressure that ridges
westward from the west-central Atlantic. This ridge has been
semi-permanent the past several days and helped provide the
large scale suppression to not only keep thunderstorm coverage
low...but also to keep our temperatures hot.

WV imagery does show a cyclonic spin over the eastern Gulf of
Mexico...bu this feature is really high in the atmosphere...not
really showing up in the height/vorticity fields until around
300mb (above 30,000 feet). A deep layer of protective ridging
lies between us and this upper low.

Increasing latitude...we find the main belt of northern stream
westerlies extending across the northern tier of the country.
Features along the northern stream include a large closed
low/trough in place over the pacific northwest...followed
downstream by longwave ridging over the high plains/Great
Lakes...and finally downstream troughing beginning to exit New
England toward the Canadian Maritimes. These features remain well
to our north this week...as our region simply does not interact
too much with the northern stream flow this time of year.

At the surface...The subtropical ridge axis is aligned from the
western Atlantic...across the central FL peninsula and into the
eastern/central Gulf of Mexico. This is a very seasonable position
for this ridge. The axis tends to migrate a little north and a
little south through the summer month, but usually is somewhere in
our vicinity. The challenge is determining the position of the
axis each day...as this actually has a large impact on both the
temporal and spatial pattern of sea-breeze convection from day to
day. Recently the ridge axis has not been moving much providing
similar convective patterns. However...there are some indications
that a shift in the ridge axis toward the north will be occurring
later this week...and this shift often (from a climo perspective)
provides the Florida west coast with a later onset of storms each
day...but also with a greater coverage of storms once they begin
to develop. In addition...this potential upcoming pattern can
provide greater chances for potent thunderstorms to migrate
offshore during the late afternoon/evening hours. When the ridge
axis shift northward during the summer...near shore boaters should
become particularly cognizant of the weather.

&&

.SHORT TERM (Rest of Today through Monday)...
Along the surface ridge axis where the gradient is very
relaxed...we have a well-defined land breeze this morning. The
convergence just offshore from this boundary is forcing a
scattering of low topped showers and storms from roughly Egmont
Key southward down the Suncoast. Most of these showers will stay
just offshore...but occasionally one may migrate to the beaches or
an associated cold pool moving ashore will pop a new cell. Will
keep PoPs low along the immediate coast...but just keep in mind
that a few raindrops are possible if planning any outdoor
activities. This convection should begin to dissipate within the
next few hours as terrestrial heating breaks down the land freeze
forcing mechanism.

With the mid-level ridge firmly overhead...temperatures are going
to get quite hot again. We see some clouds along the suncoast
associated with the spreading anvils from the sct activity
described above...but this should only act to slow the initial
insolation process...and most locations should catch back up this
afternoon as these clouds thin.

Eventually we will force the sea-breeze to develop. It is not as
easy to get a defined sea-breeze anymore with nearshore water
temps in the middle 80s to near 90 in spots. However...with inland
temps in the middle 90s...the breeze is inevitable. So...look for
the first isolated sea-breeze forced storms to begin developing
around midday. Most likely locations would be over Pinellas
County...and down along the suncoast where residual boundaries are
likely to be left behind from the morning near shore convection.

The convective pattern will be similar to past days as we head
through the afternoon/early evening. The suppressive ridging aloft
should keep storms widely scattered in nature...at least
initially. Any convection over the Nature Coast will move inland
fairly quickly as the synoptic onshore flow to the north of the
ridge axis helps accelerate the sea-breeze away from the coast.

Further south...the thunderstorms will tend to migrate
inland...but do so more slowly...propagating more on cold pool
interaction than on pure sea-breeze momentum. Finally...down
toward Fort Myers...we start to actually get south of the ridge
axis. GFS/NAM/EC all show a small SSE component to the 100-700mb
by later this afternoon for Lee/Charlotte counties. Any easterly
component helps to concentrate focus along the sea-breeze and can
make for active storm development. Just from climo...this would
suggest going with likely PoPs down over these far southern
zones...but due to the ridge aloft...will stay with a more
conservative forecast...even though I do believe the most
organized storms will take place in Lee/Charlotte counties to the
east of the I-75 corridor.

Evening storms will be most likely over the interior south-central
zones to the south of Polk County...and begin to dissipate within
a couple hours of sunset. Have all land areas dry after 03Z.
Convection allowing model ensembles all show subtle land breeze
development late tonight...and more scattered storms over the
coastal waters by dawn. Current forecast has 30-40% PoPs over
these marine zones...and see little reason right now to make any
significant changes.

While only slightly...we do begin to see the first signs of a
shift northward in the ridge axis during Monday. Forecast is a bit
tough here...as the shift northward would suggest from climo that
storm chances increase during the later afternoon/early evening
northward toward Sarasota/Manatee county...and even perhaps Tampa
Bay. However...Most guidance members show an enhancement of dry
air between 700-500mb on Monday...which would act to make the
environment above the surface focus more hostile toward deep
convection through entrainment of dry/low theta-e air parcels into
the convective column. Will take a close look at the 12Z guidance
package and see if this drier trend aloft continues...but for
now...feel keeping PoPs lower than climo for the forecast surface
ridge pattern is appropriate until confidence in the column's
level of thermodynamic hostility becomes more clear.

Have a great Sunday everyone. Stay cool...and watch out for those
widely scattered storms.

&&

.LONG TERM (Coming this afternoon)...

&&

.AVIATION (10/12Z through 11/12Z)...
VFR conditions prevail across the region early this morning. Was
seeing a few vcts around KPGD/KFMY/KRSW in past few hours...but
that activity has mostly dissipated. Quiet conditions will
continue through the remainder of the morning...followed by a turn
onshore of the winds and renewed sct storm developments after 16z.
Storms will be widely sct in nature...and any restrictions
associated with a passing cell will be short in duration.
Otherwise...away from any storms...anticipate VFR conditions
through the duration of the TAF period.

&&

.MARINE...
The weather pattern across the eastern Gulf of Mexico remains
quiet and seasonable through the next several days. High pressure
will continue to ridge westward from the Atlantic...across the
Florida peninsula and into the Gulf of Mexico. The proximity of
this ridge axis will keep wind generally below 15 knots and seas
at 2 feet or less. Typical for this time of year...the greatest
concern for mariners will be the potential for localized rough
conditions in the vicinity of mainly overnight and morning
thunderstorms. Later in the week...the pattern may shift to one
more favorable for stronger afternoon and evening storms over the
near shore waters.

&&

.FIRE WEATHER...
No significant fire weather concerns are anticipated through the
next several days as winds remain light and relative humidity
values remain above critical levels. Temperatures through Tuesday
will run a few degrees above average...while thunderstorms
coverage averages a bit below normal. The pattern looks to undergo
a change during the second half of the week that will become
favorable for an increase in the afternoon/evening rainfall
coverage.

&&

.Preliminary Point Temps/PoPs...
TPA  93  79  93  79 /  40  10  20  20
FMY  93  77  93  77 /  40  20  30  20
GIF  95  76  95  76 /  40  30  30  20
SRQ  91  78  91  78 /  20  20  20  20
BKV  94  74  94  73 /  20  10  30  20
SPG  92  80  93  80 /  40  20  20  20

&&

.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.

&&

SYNOPSIS/SHORT TERM/AVIATION/MARINE/FIRE Wx...Mroczka
Hazardous weather outlook, Jul 10, 4:51 AM EDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
451 AM EDT SUN JUL 10 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-110000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
451 AM EDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A FEW THUNDERSTORMS WILL LINGER NEAR THE COAST THROUGH THE MORNING
HOURS WITH ADDITIONAL STORMS DEVELOPING FROM LATE MORNING THROUGH
THE AFTERNOON HOURS. STRONGER STORMS WILL BE CAPABLE OF PRODUCING
GUSTY WINDS...HEAVY RAINFALL...AND FREQUENT LIGHTNING. STORMS
SHOULD SLOWLY DIMINISH THIS EVENING...COMING TO AN END OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
WITH A TYPICAL SUMMER WEATHER PATTERN IN PLACE, SCATTERED
THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON. STORMS MAY INCREASE
IN COVERAGE MID TO LATE THIS WEEK...AS CONDITIONS BECOME MORE
CONDUCIVE TO THUNDERSTORM DEVELOPMENT. A FEW STRONG STORMS MAY
OCCUR...CAPABLE OF PRODUCING STRONG GUSTY WINDS...TORRENTIAL
RAINFALL...AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

AUSTIN

In the hours before

Special weather statement, Jul 10, 1:29 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
129 PM EDT SUN JUL 10 2016

FLZ248-249-101815-
INLAND HERNANDO-INLAND PASCO-
129 PM EDT SUN JUL 10 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HERNANDO AND
CENTRAL PASCO COUNTIES...

AT 129 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SPRING HILL...
MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRING HILL...BROOKSVILLE...HERNANDO COUNTY AIRPORT...
SOUTH BROOKSVILLE...NORTH BROOKSVILLE...LAND O' LAKES...
MASARYKTOWN...DARBY...GARDEN GROVE...BLANTON...
GOWERS CORNER AND SHADY HILLS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2840 8261 2860 8242 2839 8222 2824 8249
      2836 8261 2838 8262
TIME...MOT...LOC 1729Z 228DEG 13KT 2837 8250
Special weather statement, Jul 10, 2:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
221 PM EDT SUN JUL 10 2016

FLZ052-101900-
POLK-
221 PM EDT SUN JUL 10 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN POLK COUNTY...

AT 220 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COMBEE
SETTLEMENT...OR JUST NORTH OF LAKELAND...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LAKELAND...WINTER HAVEN...BARTOW...AUBURNDALE...
LAKELAND LINDER AIRPORT...JAN PHYL VILLAGE...MEDULLA...
FUSSELS CORNER...COMBEE SETTLEMENT...LAKE ALFRED...MULBERRY...
EAGLE LAKE...POLK CITY...GIBSONIA...LAKELAND HIGHLANDS...
CRYSTAL LAKE...HIGHLAND CITY...KATHLEEN...ROCKRIDGE AND WITHLA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RUSKIN.

LAT...LON 2790 8167 2790 8201 2826 8207 2826 8206
      2832 8205 2832 8200 2831 8199 2831 8196
      2835 8196 2835 8186 2836 8185 2836 8179
TIME...MOT...LOC 1820Z 178DEG 12KT 2812 8194

MCKAUGHAN

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:29 PM EDTSpecial Weather StatementTBWPasco46 min
Jul 10, 3:11 PM EDTSpecial Weather StatementTBWHillsborough49 min
Jul 10, 4:14 PM EDTSpecial Weather StatementTBWPolk31 min
Jul 10, 4:17 PM EDTSpecial Weather StatementTBWHardee43 min
Jul 10, 4:22 PM EDTSevere Thunderstorm WarningTBWPolk38 min

Nearby

Special Weather Statements in Florida, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.